He is not doing well. I thought Friday that he wouldn't make it through the night, and definitely not the weekend, but now it is Sunday and he is still here. His breathing is very labored, he continues to wheeze and sound as though he can't get enough air. We got a fentanyl nebulizer to help with that, but it doesn't seem to make a difference. We also got a suction machine delivered last night because he started having very wet sounding breathing and a few times tried his best to cough. The suction machine does make a big difference though and seems to help him with his breathing. Whenever he starts that wet, sloshy sounding breathing, we suction him out and while he doesn't really like the tube in the back of his throat, he breathes better afterward. He doesn't seem to have a gag reflex at all anymore, which is really a good thing, I guess. He has brief times when he stops breathing for several seconds at a time, but these periods are very irregular. As people get closer to death, they have longer periods between breaths, but it seems more regular than what Theo is doing right now. Dr. Massey, one of his hem-onc doctors and Elizabeth, one of our nurse practitioners, came to the house Friday night to observe him and to try to come up with a better plan to keep him comfortable. Dr. Massey calculated a new methadone dose based on the amount of morphine he was getting at the time and ended up increasing the dose to 4 ml of methadone every 6 hours and keeping the morphine at 3 ml every 2-3 hours as needed, but with the new methadone dose, we have not needed the morphine as often. Methadone has a longer half-life than morphine, meaning it stays in his system longer and would therefore control pain better and longer. So now, he is on these new doses, along with the ativan, now up to 1 mg every 3 hours or so as needed, the steroid decadron to help with any swelling in his brain, and his phenobarb was increased again due to its sedative ability, and all the rest of his regular medicines for constipation etc. We have decreased his food intake considerably, only giving about 3o ml of formula when he gets his decadron, since it should be taken with food. When someone is very close to death, digesting food takes up precious energy and may create it's own kind of pain. He is continuing to have several wet diapers a day. He had a fever last night of about 101 and got red-hot, we gave him some tylenol and it went down. That's another thing that we can expect--seeing his temperature fluctuate. Most of the time his extremities are very cold, his cheeks and ears and nose, hands and feet.
This is by far the worst time yet--except for maybe back in the early days when we didn't know what would happen from minute to minute. Waiting to hear from the surgeons, watching the chemo administered, seeing him in pain. The last several months have been so much more peaceful, sharing sweet times with him, seeing him resting, comfortable. Now he is just in something like pain, constantly agitated, uncomfortable. We are keeping him sedated most of the time with the chloral hydrate. I don't know if he knows it's us anymore. I know he knew us for a long time, up until just a few days ago, even when the doctors thought that there was no way that he should be able to have any kind of recognition of anything at all. But now, other than on the most spiritual level of feeling, I don't know if he knows we are here. I have to believe that he feels our love though. He feels that.
This waiting and watching is among the worst things we have experienced yet. As long as he is peaceful, it wouldn't be as difficult. But at times, he even has labored breathing and wheezing even knocked out on the chloral hydrate. We are, again, just watching and waiting. I will be home tomorrow. We are taking each day as it comes. I will keep you posted.
Please continue to pray for us and most of all for Baby Theo, for peace and calm and relief from suffering.